Thank you for your interest in CCO content. As a guest, please complete the following information fields. These data help ensure our continued delivery of impactful education.
Become a member (or login)? Member benefits include accreditation certificates, downloadable slides, and decision support tools.
Oncology Nurse Practitioner
Hellen Diller Family Comprehensive Cancer Center
University of California, San Francisco
San Francisco, California
Sarah Donahue, MPH, NP, has no relevant conflicts of interest to report.
In March 2019, an exciting new immunotherapy option was approved by the FDA for the treatment of patients with metastatic triple-negative breast cancer (TNBC). Specifically, atezolizumab in combination with nab-paclitaxel was approved for the treatment of unresectable locally advanced or metastatic TNBC with PD-L1 expression ≥ 1% as determined by an FDA-approved test. Of importance, PD-1/PD-L1 checkpoint inhibition is associated with a unique spectrum of immune-related adverse events (AEs), which differ in meaningful and potentially confusing ways from those seen with traditional chemotherapies that clinicians treating breast cancer are used to managing. Although at first immune-related AEs may be difficult for clinicians to recognize, it is of the upmost importance that we learn what to look for so we can identify them early and manage them quickly.
Immune-Related AEs With Atezolizumab in Metastatic TNBC
Immune-related AEs are related to the underlying mechanism of action of checkpoint inhibition, in many respects mimicking autoimmune disease, and can affect any tissue or organ of the body.
With atezolizumab use in patients with metastatic TNBC, the immune-related AEs I have observed most often include rashes; hyperthyroidism/hypothyroidism, often presenting as thyrotoxicosis due to inflammation of the thyroid before evolving into a burned-out thyroid and hypothyroidism; and colitis, presenting as chronic diarrhea. Less common, but no less important, I have seen esophagitis with acid reflux, immune hepatitis, pneumonitis (lung inflammation with cough, pulmonary infiltrates, and hypoxemia), sinusitis, and peripheral edema.
Because many immune-related AEs can mimic toxicities associated with standard treatments like chemotherapy (eg, pneumonitis can look like an upper respiratory infection), it is critical for clinicians to keep in the back of their minds that nearly any symptom could be an immune-related AE associated with atezolizumab therapy and correspondingly maintain a low threshold for investigation into an immune origin.
Monitoring for Immune-Related AEs
Because patients with metastatic TNBC receiving atezolizumab so frequently develop hypothyroidism, we routinely monitor their thyroid-stimulating hormone (TSH) level regardless of whether they are symptomatic. My practice is to check TSH levels at least once every, or every other, 28-day atezolizumab infusion cycle. I also conduct liver function tests every cycle, primarily due to risk of liver toxicities associated with the chemotherapy they are receiving, but which also can reveal the rare instance of immune hepatitis related to the atezolizumab.
Otherwise, immune-related AEs are primarily identified through patient interviews during clinic visits to assess their symptoms, with consideration of whether it is due to the chemotherapy or the immunotherapy. For example, if a patient is experiencing diarrhea, it could be due to the chemotherapy. However, if their diarrhea is not managed by supportive care with loperamide, I would consider that it may be colitis related to the atezolizumab and send them for a colonoscopy to confirm.
If patients have symptoms such as cough and shortness of breath, I would assess them for a fever, the presence of which would suggest an upper respiratory infection related to immune suppression from the chemotherapy not an atezolizumab-related toxicity, which would not cause a fever. In the presence of a fever, I would treat the patient for infection with supportive measures (hydration, cough suppressants, rest, and maybe antibiotics). However, if they did not improve within 1-2 weeks, I would then consider that they may have pneumonitis and request a chest x-ray to confirm. By contrast, if a patient came in with shortness of breath and their oxygen saturation was low, I would order a chest x-ray immediately to assess for pneumonitis.
Again, for every single symptom a patient reports, clinicians should consider that it could be an autoimmune symptom related to the atezolizumab.
Education of Patients About Immune-Related AEs
When I start a patient on atezolizumab, I emphasize that although it is generally well tolerated, there is a broad range of potential immune-related AEs they might experience that, when recognized early and managed with steroid treatment or discontinuation of the drug, are fully reversible. With this, I stress that they need to promptly report any symptoms to us, even overreport, without worrying about overwhelming us with information. We also educate our triage nurses, who are on the frontline of fielding patient inquiries, on the fact that some of the symptoms being reported by our patients receiving atezolizumab may not be what they typically think they are and that they should inform us of each and every symptom as well as if the symptoms are not being controlled by typical supportive care measures.
Management of Immune-Related AEs
Management of immune-related AEs associated with atezolizumab or other immune checkpoint inhibitors differs in important ways from managing chemotherapy-related toxicities. Most immune-related AEs are managed with steroid therapy (eg, prednisone), which also may be accompanied by discontinuation of the drug, whether temporarily or permanently. However, the specific approach will depend on the organ or system affected as well as the severity of the event.
My approach to managing rash depends on its severity, including the extent of coverage of a patient’s body. For mildly itchy rash on < 30% of a patient’s body, I might start with topical steroids, such as clobetasol or triamcinolone, instead of oral prednisone. For a particularly bad rash, I would use both topical and oral steroids. I generally start patients on oral prednisone 60 mg for several weeks before starting a taper down to 40 mg. Although symptoms can improve quickly, these are very slow tapers and it takes a long time to treat these AEs. For management or rash, I typically would not stop the atezolizumab.
For pneumonitis I also would start patients on oral prednisone 60 mg for several weeks followed by a long taper as described above for rash. Furthermore, pneumonitis is an immune-related AE where I might permanently discontinue atezolizumab if it is severe enough.
For colitis, the steroid of choice is budesonide, but insurance coverage requires confirmation by colonoscopy. For these patients, I start budesonide at 9 mg/day orally for a few weeks, then decrease the dose to 6 mg for several weeks before decreasing further to 3 mg and eventually stopping. I want to emphasize that a very slow, long taper is required with budesonide. Colitis is another immune-related AE where I would consider stopping the drug depending on the severity of a patient’s diarrhea.
Of note, management of hypothyroidism is approached differently than most immune-related AEs. It does not require steroid treatment and patients do not need to come off therapy. Rather, I start them on levothyroxine as a thyroid replacement if their TSH levels are low.
Use CCO’s Interactive Decision Support Tool for Managing Immune Checkpoint Inhibitor–Related Toxicities to get individualized management recommendations according to NCCN guidelines for your patients!
What challenges have you encountered in managing checkpoint inhibitor–associated toxicities in your patients with metastatic TNBC? I encourage you to answer the polling question and post your questions and thoughts in the discussion box below.